I had a totally confusing visit with my rheumatologist on Monday. After almost 4 years he now says he is not sure if I have PMR. I reminded him that he said that three years ago and then withdrew his suspicion and decided it was PMR with a bit of Fybromyalgia thrown in.
I have had a flare recently and had not been able to get below 15mg daily for some weeks until 2 weeks ago when I went down to 14.5. Two days later I could not lift my arm to brush my teeth in the morning. The pain eased off later in the morning (I take the steroids with breakfast at around 8.30am) but that night it was so bad I took 5mg at bedtime. Huge improvement in the morning. He virtually accused me of using the steroids as a crutch and indicated that it could be all in my mind and that I do not have PMR. He is sending me for a guided ultrasound with injections in both shoulders. I think the problem is that my ESR is normal in the monthly tests that I have to take as I am on Azathiaprine - which I am not sure is making any difference - having tried Mathotrexate which increased the pain. Did I read somewhere that the ESR reading can vary depending on how long it is before the blood gets to the lab?
He also put me on Amalytriptiline ? last year - I took one, couldn't wake up and became very depressed that day which I have never been in my life. Remember I have two busted unhealing femurs and as the main PMR is in my shoulders and upper arms it makes getting around on crutches very difficult. He also wanted me to take Gabapentin a couple of months ago but after discussion with my GP we decided against it as I am already on 400mg of Tramadol and Paracetamol and we both felt I would be away with the fairies if I took anything extra. He has now given me a prescription for Nortripytine which he says is like the Amat.... but a weaker dose. Once again I will discuss with my GP before taking it. I need to be able to drive as public transport is out of the question with these legs and I do not live in a town.
My bone scan in January was brilliant as have the last two been. He has always been anxious to reduce the steroids as fast as possible and I know that long term they can do damage but I can't seem to get through to him that at the moment I am really not concerned with what might happen next year, in five years or ten years time......I need to survive tomorrow and the next day and next week.
Not sure what to do now.......I am sure it isn't all in my mind....as I said to him does he think that I want to go on taking the steroids and looking like a bull frog and carrying around an extra 4 stone?
Any suggestions gratefully received. Many thanks for all the help and support here.